Kentucky, 2010

Strong Wind in Kentucky, April 3, 2010

April 3, 2010 · NWS JKL · 7 events in 5 counties and zones

A strong pressure gradient associated with a powerful cold front caused strong winds to blow throughout the day across eastern KY on April 3rd. Damage occurred across several counties due to these winds between 10 am and 1 pm on this day.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong pressure gradient associated with a powerful cold front caused strong winds to blow throughout the day across eastern KY on April 3rd. Damage occurred across several counties due to these winds between 10 am and 1 pm on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 3, 3:28 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 3, 3:28 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
428 AM EDT SAT APR 3 2010

.SHORT TERM.../TODAY THROUGH SUNDAY NIGHT/

AN UPPER LEVEL RIDGE WAS OVER THE EASTERN SEABOARD EARLY THIS MORNING
WITH A TROUGH MOVING THROUGH THE PLAINS AND ENTERING THE MS VALLEY.
AT THE SFC...AN AREA OF LOW PRESSURE WAS WELL NW OF THE AREA...ENTERING
WESTERN ONTARIO WITH A COLD FRONT TRAILING SOUTH THROUGH THE MS
VALLEY. A BAND OF CONVECTION WAS LOCATED ALONG AND JUST AHEAD OF THIS
BOUNDARY. DEWPOINTS ACROSS THE REGION REMAIN RATHER LOW AT THIS TIME
IN THE UPPER 30S TO LOWER 40S FOR THE MOST PART. HOWEVER...LATEST
VWP INDICATES STRENGTHENING SOUTHERLY FLOW ALOFT TO AROUND 30KT AT 2
KFT MSL AND AROUND 35 KT AT 3KFT MSL.

TODAY THROUGH TONIGHT...THE UPPER LEVEL RIDGE WILL MOVE EAST INTO THE
WESTERN ATLANTIC...WITH THE UPPER LEVEL TROUGH/SHORTWAVE PASSING TO
THE WEST AND NORTHWEST OF THE AREA. AT THE SAME TIME...THE COLD FRONT
IS PROGGED TO HEAD EAST ACROSS THE COMMONWEALTH TODAY...EXITING THE
CWA BY EARLY EVENING. FORCING AND MOISTURE WILL BE BEST ACROSS THE
WESTERN EDGE OF THE CWA WITH THIS SCENARIO AND INSTABILITY IS
EXPECTED TO BE VERY LIMITED. HOWEVER...THE GFS AND NAM BOTH HAVE SOME
QPF FROM THE CONVECTIVE BAND OVER THE WESTERN CWA...WITH THE NAM
HAVING A BIT MORE FURTHER TO THE EAST. MOS POPS WERE LIKELY ALONG
THE WESTERN EDGE OF THE CWA AND IN THE SLIGHT CHANCE TO CHANCE RANGE
IN THE EAST. THIS WAS GENERALLY IN LINE WITH 21Z SREF POPS AS WELL.
THE 3Z SREF HAS TONED POPS DOWN IN THE EASTERN TWO THIRDS OF THE AREA
AS COMPARED TO THE 21Z SREF. WITH ALL THIS IN MIND...GENERALLY
FOLLOWED THIS TREND WHICH WAS RELATIVELY CLOSE TO PERSISTENCE. WINDS
WILL BE A BIT STRONGER TODAY AS THE FRONT APPROACHES AND JUST BEHIND
IT AS COMPARED TO THU AND FRI. IN ADDITION...DEEP MIXING AND BEST
MOISTURE TRANSPORT GENERALLY WEST OF THE AREA WILL LEAD TO RH
POSSIBLY NEARING OR REACHING THE 25 PERCENT MARK IN THE EASTERN CWA
THIS AFTERNOON. HOWEVER...THIS AREA SHOULD EXPERIENCE LIGHTER WINDS
ON AVERAGE. WE WILL MENTION THE ENHANCED WILDFIRE THREAT IN THE HWO
AND HIGHLIGHT IN THE FWF AT THIS POINT...BUT THIS SITUATION WILL
CONTINUE TO BE MONITORED.

BEHIND THE TROUGH...THE PATTERN ACROSS THE CONUS WILL BECOME MORE
ZONAL IN NATURE. ANOTHER SFC AREA OF HIGH PRESSURE IS EXPECTED TO
QUICKLY BUILD ACROSS THE AREA TONIGHT AND MOVE EAST OF THE AREA ON
SUN. THIS SHOULD LEAD TO YET ANOTHER IN A SERIES OF RIDGE/VALLEY TEMP
SPLITS...THOUGH THE ONE ANTICIPATED FOR TONIGHT SHOULD BE SMALLER IN
MAGNITUDE AS COMPARED TO THE ONE AT PRESENT AND WHAT HAS OCCURRED
EARLIER THIS WEEK. THE HIGH SHOULD BRING A DRY END TO THE WEEKEND...BUT
THE AIRMASS WILL BE MORE TYPICAL OF EARLY APRIL...AND HIGHS SHOULD
REMAIN IN THE 70S. LOW AFTERNOON RH WILL AGAIN BE POSSIBLE ON
SUN...ESPECIALLY SINCE LITTLE IF ANY RAIN IS EXPECTED TODAY AND THE
RECENT DRY WEATHER SHOULD LIKELY LEAD TO A BIT OF FEEDBACK ON
DEWPOINTS AND TEMPS. IN ADDITION...WITH DRY AIR EXPECTED INITIALLY
ON SUN IN THE 800 TO 900 MB LAYER...IT APPEARS AS IF THE MOS DEWPOINTS
ARE OVERDONE.

CLOUDS ESPECIALLY HIGH CLOUDS SHOULD INCREASE ON SUN NIGHT AHEAD OF
THE NEXT SYSTEM. WITH THE RIDGE TO THE EAST AND SOUTHEAST OF THE AREA...
ANOTHER RIDGE/VALLEY TEMP SPLIT SHOULD OCCUR ON SUN NIGHT...ESPECIALLY
IN THE EAST.

.LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED

MODELS COMING INTO BETTER AGREEMENT THRU THE FIRST HALF OF THE
PERIOD...PARTICULARLY IN REGARDS TO THE WARM FRONT LIFTING THRU THE
AREA AND THE ENSUING CHANCES FOR PRECIP MONDAY NIGHT INTO TUESDAY
MORNING. DECIDED TO RAISE POPS A BIT IN THIS WINDOW AS THERE HAS
BEEN QUITE A BIT OF CONSISTENCY HERE AND CONSENSUS IS STRENGTHENING.
HOWEVER...THIS STILL LOOKS TO BE A PRETTY LOW QPF EVENT WITH HIGHER
AMOUNTS IN THE NORTH APPROACHING A QUARTER INCH...WHILE TOTALS IN
THE SOUTH WILL PROBABLY BE ON THE ORDER OF A FEW HUNDREDTHS. FOCUS
THEN SHIFTS TO THE DEVELOPING LOW EJECTING OUT OF THE CENTRAL
PLAINS. STILL SEEING QUITE A BIT OF SPREAD AMONG THE MODELS...WITH
THE GFS ON THE FASTER END OF THE SPECTRUM AND THE EUROPEAN GAINING
SOME SUPPORT WITH ITS SLOWER SOLUTION. LATEST RUNS HAVE AS MUCH AS
A 24 HOUR DISPARITY WITH THE TIMING OF A COLD FRONT SWINGING THRU
THE AREA...LEAVING SOME UNCERTAINTY WITH REGARDS TO PRECIP. HAVE
OPTED TO KEEP THE BROAD BRUSH OUT AND CONTINUE TO USE A BLEND FOR
NOW. AS FOR TEMPS...WENT WITH A BLEND OF MOS AND PERSISTENCE WHICH
TURN OUT TO BE PRETTY CLOSE SINCE THE BULK OF THE PREVIOUS PACKAGE
WAS IN VERY GOOD SHAPE.

FOR SENSIBLE WEATHER WE BEGIN WITH A WEAK FRONTAL BOUNDARY THAT DROPS
SOUTHWARD TOWARDS THE OHIO RIVER VALLEY EARLY IN FORECAST WINDOW.
THIS BOUNDARY SETTLES INTO OUR AREA BEFORE MORPHING INTO A WARM
FRONT IN RESPONSE TO DEVELOPING LOW PRESSURE OVER THE CNTRL PLAINS.
IN GENERAL...CONTINUED TO CARRY A SLIGHT POP...EXCEPT CHANCE POPS
NORTH OF THE INTERSTATE 64 CORRIDOR SINCE THOSE AREAS ARE CLOSEST TO
THE BOUNDARY. THEREAFTER EASTERN KENTUCKY REMAINS IN THE WARM SECTOR
OF DEVELOPING STORM SYSTEM THAT WILL APPROACH OUR AREA WEDNESDAY
NIGHT INTO THURSDAY MORNING. TIMING PLACES THIS FRONT THROUGH THE
HEART OF OUR CWA THURSDAY MORNING...OR ABOUT 18 HOURS SLOWER THAN THE
GFS AND ABOUT 6 HOURS FASTER THAN THE 0Z ECMWF. WENT DRY ON WEDNESDAY
AND BROAD BRUSHED POPS FOR UNCERTAINTY FROM THAT POINT FORWARD...
RAMPING THEM UP INTO LOW CHANCE CATEGORY WEDNESDAY NIGHT. WENT WITH A
SOLID CHANCE POP WITH THE FRONTAL BOUNDARY PROPER THURSDAY MORNING
AND THEN ALLOWED SHOWERS TO LINGER...TAPERING POPS OFF THROUGH
THURSDAY NIGHT. ADJUSTED TEMPS FROM THERE ACCORDING TO LATEST
THOUGHTS...TRYING TO GO WARMER THAN MOS GUIDANCE BEFORE THE MAIN
SYSTEM HITS OUR AREA WHILE MAINTAINING COLLABORATION THRESHOLDS.
THEREAFTER WENT CLOSER TO GUIDANCE...OR SLIGHTLY COOLER BEHIND
DEPARTING SYSTEM AT THE END OF THE FORECAST PERIOD. FORECAST
SOUNDINGS ARE NOT SHOWING ANY SUPER IMPRESSIVE SFC BASED
INSTABILITY...AND HAVE TRENDED MORE STABLE OVER THE LAST 24 HOURS.
BUT ENOUGH REMAINS TO WARRANT KEEPING A MENTION OF THUNDER IN THE
FORECAST FOR NOW...ESPECIALLY CONSIDERING THE TIME OF YEAR.

&&

.AVIATION.../06Z TO 06Z/

A RIDGE OF HIGH PRESSURE TO OUR EAST WILL GIVE WAY TO A COLD FRONT
TO MOVE THROUGH FROM WEST TO EAST ON SATURDAY. SEVERAL HOURS OF
CEILINGS IN THE 4-8K FEET RANGE SHOULD ACCOMPANY THE FRONT...WITH A
FEW LIGHT SHOWERS AND AN ISOLATED THUNDERSTORM POSSIBLE. THE LOW END
VFR CEILINGS AND POSSIBLE SHOWERS SHOULD ARRIVE IN THE WEST AROUND
MONTICELLO AND SOMERSET AROUND 15Z...AND PROGRESS EAST TO PIKEVILLE
BY ABOUT 19Z. CLOUDS WILL BEGIN TO DECREASE FROM NW TO SE 19Z TO 23Z.
WINDS WILL PICK UP WITH THE ARRIVAL OF THE COLD FRONT ON SATURDAY...WITH
SUSTAINED SW WINDS EXPECTED IN THE 10-15 KT RANGE...AND GUSTS FROM
25-30 KT AT TIMES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM....RAY/MB
AVIATION...JP
Hazardous weather outlook, Apr 3, 5:48 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
648 AM EDT SAT APR 3 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
648 AM EDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY DURING THE
AFTERNOON. GUSTY WINDS ARE EXPECTED WITH GUSTS AS HIGH AS 30 TO 35
MPH POSSIBLE.

THE GUSTY WINDS COMBINED WITH LOW RELATIVE HUMIDITY WILL LEAD TO AN
ENHANCED THREAT OF WILDFIRES...ESPECIALLY NEAR THE VIRGINIA AND
WEST VIRGINIA BORDERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY LOW RELATIVE HUMIDITIES ARE EXPECTED ON SUNDAY AND WILL LEAD TO
AN ENHANCED THREAT OF WILDFIRES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON INTO
MONDAY EVENING...AND AGAIN WEDNESDAY EVENING INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Pulaski

When
April 3, 8:45 AM EST to 8:55 AM EST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

A tree was blown down and onto a power line blocking a portion of West Fog Hollow Road 5 miles north of Somerset.

Strong Wind, Wayne

When
April 3, 8:50 AM EST to 9:00 AM EST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

A tree was blown down and onto Highway 200 in Hidalgo.

Strong Wind, Wayne

When
April 3, 8:50 AM EST to 9:00 AM EST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

A tree was blown down 2 miles north of Monticello.

Strong Wind, Pulaski

When
April 3, 8:55 AM EST to 9:05 AM EST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

A tree was blown down on Joy Drive in Somerset.

Strong Wind, Lee

When
April 3, 10:00 AM EST to 10:07 AM EST
Where
Lee forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

A tree was blown down in Beattyville.

Strong Wind, Fleming

When
April 3, 11:35 AM EST to 11:44 AM EST
Where
Fleming forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

A tree was blown down onto Highway 32 near the Fleming Rowan county line.

Strong Wind, Owsley

When
April 3, 11:50 AM EST to 11:58 AM EST
Where
Owsley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

A tree was blown down on Highway 30 a mile east of Lerose.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219581, 219582, 219583, 219584, 219585, 219586, 219588.